Acute Pericarditis and Tamponade from Low Intensity Hypomethylation Therapy with Azacitidine in Acute Myeloid Leukemia: A Case Report and Comprehensive Literature Review
Ursula Medeiros Araujo de Matos, Matylda Mazur, Poolakkad S. Satheeshkumar, Cherian Verghese, Kapil MeleveeduBackground and Clinical Significance: Azacitidine (AZA) is a hypomethylating agent used in the treatment of several hematologic malignancies. Although its hematologic and gastrointestinal toxicities are well described, cardiovascular adverse events remain rare and incompletely characterized. Increasing pharmacovigilance data suggest a potential association between AZA and cardiac complications, including pericarditis and pericardial effusion. We report a case of acute pericarditis progressing to cardiac tamponade during AZA-based therapy and review the available literature on azacitidine-associated pericardial disease. Case Presentation: A woman with acute myeloid leukemia treated with AZA and venetoclax developed acute pericarditis with probable myopericardial involvement during the first treatment cycle. Despite initial improvement with anti-inflammatory therapy, she re-presented with a large pericardial effusion causing cardiac tamponade, requiring emergent pericardiocentesis. In parallel, we conducted a review of the literature to identify reports of azacitidine-associated pericardial disease. Cardiac events most commonly occurred early in therapy and were frequently reported in the setting of combination therapy, most commonly AZA with venetoclax. Management generally involved discontinuation of AZA and corticosteroid therapy. Conclusions: Azacitidine-associated pericarditis with progression to pericardial effusion and cardiac tamponade is rare but potentially life-threatening. These events appear to occur predominantly early in treatment, emphasizing the importance of heightened clinical awareness, prompt cardiac evaluation, and multidisciplinary management. Causal attribution remains challenging in patients receiving combination regimens. To our knowledge, this represents the first focused review of azacitidine-associated pericardial disease, consolidating the available evidence and highlighting important gaps in recognition, reporting, and understanding of this uncommon toxicity.